Many times, birth control pills (combination birth control pills that, when taken every day, can prevent pregnancy) cause spotting or bleeding for most women. Some have heard sad tales from other women about this and therefore, dread the thought of using a contraceptive or birth control. Still, some who have experienced this type of bleeding looked at it from a “spiritual” angle and have gone about looking for “spiritual” help to combat it, only to fall prey to con artists and misleading talks.
You may like: A TRUE DRUG STORY: ATTACK ON BODY PARTS
It is therefore important for women to know that breakthrough bleeding can occur on birth control, why it occurs and how to handle it.
Break through bleeding on birth control is spotting or bleeding on the days that hormone containing pills or vaginal ring are used. Sometimes, the bleeding may extend beyond that day. The two hormones contained in birth control , estrogen and progestin, work together to prevent ovulation and to stabilize the lining of the uterus. The progestin thins the lining of the uterus while the estrogen provides a balance by preventing the lining from becoming too thin.
Some other women who have experienced this type of bleeding looked at it from a “spiritual” angle and have gone about looking for “spiritual” help to combat it, only to fall prey to con artists and misleading talks.
If pills are taken regularly, this combination prevents the lining from breaking down and bleeding. In the first case, when first starting birth control, break through bleeding comes from the lining of the uterus still adjusting to a different pattern and dose of hormones. For this, patience is almost always the answer. In the second scenario, when women have used hormonal contraception for an extended time, sometimes the progestin becomes a more dominant effect and the very thin lining bleeds or spots. Usually, break through bleeding stops after 2 to 3 cycles in about 80% of women. However, if break through bleeding doesn’t stop after the first few cycles, choosing a method with a slightly higher dose of estrogen my help.
Since breakthrough bleeding is a result of too little estrogen, use a back-up birth control method until it subsides or you consult your health care provider. The level of estrogen in your pills may also be too low to suppress ovulation.
In summary, breakthrough bleeding is normal for women just starting birth control while their bodies adjust to new levels of hormone. The same thing can occur if the doctor prescribes a different pill with lower amounts of hormone and a readjustment happens.
Breakthrough bleeding can also result from too little estrogen in the pill prescribed. A higher dose may be required. If the bleeding lasts more than two cycles or is as heavy as a regular period, see your health care provider.